Forum: Advice / Girls Only PG-13

Girls Only PG-13
Birth control pill took away my period - is this ok?
By lorna_doonemember has saluted, click to view salute photos Comments: 1532, member since Tue Sep 12, 2006
On Mon Aug 11, 2014 07:23 PM

First off, I want to make it clear I have asked my gynecologist and her exact words were "that's not a problem".

Now. I have been on and off birth control pills for 4 years - trying to find the right one, etc. A little over a year ago, I found one that is perfect for me, called Natazia. My gynecologic said it's the pill they use in Europe (?) because it is made with real hormones, not synthetic ones. Regardless, it gave me no weird side effects and I love it.

With one small issue...I haven't had my period in over a year, ever since I started taking it. My husband really doesn't want kids right now, and any other form of contraception is quite out of the picture for him.

My question is, can this really be healthy for my body? My periods were always hell for me, so I do have to admit I certainly don't miss them, however that's the body's natural process. I can't find much info online and my gyno keeps telling me it's totally fine.

Does anyone have any experience with this?

5 Replies to Birth control pill took away my period - is this ok?

re: Birth control pill took away my period - is this ok?
By Theresamember has saluted, click to view salute photosPremium member Comments: 34891, member since Wed May 22, 2002
On Mon Aug 11, 2014 09:26 PM
It's a common pill side effect - it says so right in the informational packet that comes with your pills every month. Birth control stops my periods too, and they've checked, checked and rechecked, looking for a reason, and everything checks out.

The way you phrase that "any other birth control is out of the question for him" bit makes me uncomfortable though. I mean, I get your point (we use female bc with no male bc method too...), but it sounds so odd phrased like that, haha...
re: Birth control pill took away my period - is this ok?
By majeremember has saluted, click to view salute photosPremium member Comments: 5889, member since Sat Sep 29, 2007
On Mon Aug 11, 2014 11:09 PM
I haven't had a period in over two years. I have implanon and it is one if the side effects - an awesome side effect. You don't have to have a period. Nothing bad is going to happen to you for not having one due to birth control.
re: Birth control pill took away my period - is this ok?
By lorna_doonemember has saluted, click to view salute photos Comments: 1532, member since Tue Sep 12, 2006
On Tue Aug 12, 2014 05:24 AM
Great, just checking! Funny, the people who typed up my sheet that goes with my pills must've missed that memo. There's no info on it about losing your period completely - it only mentions it might skip around.
Thanks for putting my mind to rest, I know now! :)

and lol Theresa - I've discovered we don't see eye to eye on contraception, but that's something I've chosen to put up with. For the first 5 years of our marriage, I'll continue being on the pill, but he knows once I stop it (by next summer is our goal to start TTC), I am not going back on it. Then he needs to figure out what to so. hahaha. It might sound strange, but it works for us!
re: Birth control pill took away my period - is this ok?
By SarahdncrPremium member Comments: 634, member since Wed Jul 29, 2009
On Sun Aug 17, 2014 05:44 AM
A lot of young women who are seriously into sports or dance, and/very busy career women, who choose to do so, many times go on birth control pills for this very reason. As was said, some see it as a awesome benefit to have.
re: Birth control pill took away my period - is this ok?
By seannettaPremium member Comments: 2312, member since Fri Jul 28, 2006
On Sun Aug 17, 2014 01:05 PM
The thing to remember about being on the pill is that your period while on the pill is not really a "real" period, so to speak.

I'm going to be a bit scientifically loose here, but basically the pill works by a) preventing you from releasing an egg, and b) thickening the cervix to prevent sperm from getting in. In a "real" cycle, your uterine wall thickens to facilitate the implantation of a fertilized egg. If you don't get pregnant that month, you are shedding that thickened lining and the cycle starts again.

When you're on the pill, your uterine wall doesn't thicken, and there's no real reason to shed it. A period on the pill is a "withdrawal" period, because you have a week without taking the pill (or taking a placebo), and your uterine wall is artificially weakened and it bleeds anyhow.

But that process is not technically necessary. Yes, periods are natural, but you are unnaturally changing your cycle by being on the pill, and when that cycle is changed, a period isn't required. Your uterus doesn't really have anything to get rid of. In fact, when the pill was first designed, doctors made sure that there were withdrawal periods built into the process because it would feel more "natural" for women to have a period, and therefore they figured it'd be better accepted by society at large, and it would also be a way to confirm you're not pregnant. But it's really not necessary.

That said, there are some researchers who worry that the long-term effects of being on hormones, and of menstrual suppression, have not been adequately studied.

ReplySendWatch